Illinois, 2025

Flooding in Illinois, February 15 to 28, 2025

February 15 to 28, 2025 · NWS PAH · 5 events in 4 counties and zones

Heavy rain (3 to 7) over the lower Ohio and Tennessee Valleys on the 15th resulted in rising water levels on the Ohio River, with moderate flooding near Paducah and Olmsted, and minor flooding near Golconda, Smithland, and Cairo. Minor flooding continued into early March near Olmsted and Cairo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain (3 to 7) over the lower Ohio and Tennessee Valleys on the 15th resulted in rising water levels on the Ohio River, with moderate flooding near Paducah and Olmsted, and minor flooding near Golconda, Smithland, and Cairo. Minor flooding continued into early March near Olmsted and Cairo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 2:31 AM CST, 2 hours 29 minutes earlier. Its key messages:

  • A major, potentially historic, flash flood event is possible this afternoon and tonight across portions west Kentucky and southwest Indiana and adjacent parts of southern Illinois and southeast Missouri.
  • Some thunderstorms this afternoon and evening may become severe in areas along the Kentucky-Tennessee border. Damaging wind gusts and possibly a brief tornado or two are the main threats.
  • Accumulating snow is looking increasingly likely Tuesday into Wednesday. Snowfall amounts could be high enough to cause travel impacts.
  • Dangerous, bitter cold is forecast for most of next week. Low temperatures in the single digits and subzero wind chills are forecast the latter half of next week.
Area forecast discussion, Feb 15, 2:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
231 AM CST Sat Feb 15 2025

.KEY MESSAGES...

- A major, potentially historic, flash flood event is possible
  this afternoon and tonight across portions west Kentucky and
  southwest Indiana and adjacent parts of southern Illinois and
  southeast Missouri.

- Some thunderstorms this afternoon and evening may become
  severe in areas along the Kentucky-Tennessee border. Damaging
  wind gusts and possibly a brief tornado or two are the main
  threats.

- Accumulating snow is looking increasingly likely Tuesday into
  Wednesday. Snowfall amounts could be high enough to cause
  travel impacts.

- Dangerous, bitter cold is forecast for most of next week. Low
  temperatures in the single digits and subzero wind chills are
  forecast the latter half of next week.

&&

.DISCUSSION...
Issued at 231 AM CST Sat Feb 15 2025

A major, potentially historic, flash flood event is possible
over parts of western Kentucky today. Adjacent parts of
southwest Indiana, southern Illinois, and southeast Missouri
may see significant or considerable flash flooding as well. The
set up is a classic one for flash flooding in our region: 1)
Surface low pressure over the central Great Plains is funneling
a moisture-laden Gulf airmass northward into the region; 2) A
stalled warm frontal boundary that will help initiate training
convection; and 3) A final push of heavy rain from
thunderstorms that develop ahead of the trailing cold front.

What makes this system so concerning is the residence time of
200-400% of normal PWAT values combined with a very strong
40-50 kt 850 LLJ. Both of these features interacting with the
stalled warm front for potentially 12 to 18 hours today will
result in several hours of 0.50-1.00"/hr rainfall rates this
morning and afternoon. In fact, the heaviest rain may not fall
until the end of the event this evening when thunderstorms
associated with the approaching cold front arrive, when 1-2"/hr
rates are possible for short window.

The model guidance continues to trend upward with QPF amounts
across the ongoing Flood Watch for western Kentucky, southwest
Indiana, and adjacent parts of southern Illinois and southeast
Missouri. Right now, we're expecting a broad brush of 2.5-5" of
rain in the Flood Watch through late tonight, with a corridor
of higher amounts of 5-8" somewhere in western Kentucky. The
latest high- res model guidance has been keying in on a
corridor of extreme rainfall amounts somewhere in the southern
KY Purchase and southern KY Pennyrile, mainly along a line from
Fulton to Murray to Hopkinsville to Elkton.

The forecast rainfall amounts are not unheard of in our region,
but they usually occur in the warm season. In warm season heavy
rain events, the ground is warmer and drier, stream levels are
lower, and there is vegetation to intercept rainfall before it
drains to waterways. There will not be any of these mitigating
factors for this event. The soil is cold and soggy; there is no
vegetation to lessen runoff; area streams and river are already
running high. All these factors point to the potential for a
corridor of extremely dangerous and possibly historic flooding,
which is most likely to set up near the KY/TN border.

A relatively recent analog for this event occurred on February
28, 2021, when training thunderstorms produced a small swath of
3-7" of rain from Murry to Hopkinsville to Elkton in western
KY. This produced considerable flash flooding in both Murray and
Hopkinsville and prompted a Flash Flood Emergency and
evacuations for Elkton in Todd County, KY. If the forecast
rainfall totals pan out, we could be looking at similar impacts
but across a larger area.

Beyond the flooding, we will need to watch for the potential for
strong or severe thunderstorms late this afternoon and evening
for southern parts of western Kentucky. This would mainly be
with the line of thunderstorms that develop ahead of the cold
front and will depend on if surface-based instability can advect
into the region. If it does, a few mesovorticies may develop
with in the main squall line, with a locally enhanced straight-
line wind and spin-up tornado risk. The risk will be greatest
from roughly the 22z/Sat to 06z/Sun period.

As the system the departs the region, another blast of bitter
Arctic air will surge into the region overnight through much of
next week. Depending on how fast the cold air arrives, some of
the precipitation early Sunday morning could end as snow showers
with blustery NW winds. Temperatures will be about 15-20
degrees below normal Sunday through Tuesday, which yields high
temperatures from 25-35F and lows of 15-25F.

Confidence is growing that accumulating snow will impact much of
the region from the latter half of Tuesday through Wednesday
morning. This will be driving by a southern-stream surface low
that will pass through the Mid-South. Thermal profiles look to
be cold enough for all snow, and the latest forecast as it
stand shows impactful accumulations over the entire region.
Don't want to get into specific numbers at this range, but the
latest NBM guidance shows about 50-75% chance of the area
seeing 2" of snow or more and a 25-50% chance of 4" or more. A
lot can still change a few days out, but if you have travel
plans during the Tuesday PM-Wednesday AM period, you may want to
consider changing them.

After the system exits the region, dangerous cold will surge
into the area as a 1050 mb Arctic high pressure plunges
southward into the Midwest. High temperatures will only reach
the 15-25F range Wednesday through Friday, with overnight lows
in the low single digits possible. Subzero wind chill values are
likely as well. Depending on snow pack and winds, some locations
could see their coldest temperatures of the winter season so
far.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 502 PM CST Fri Feb 14 2025

Flight conditions will deteriorate rapidly overnight as our next
weather system pushes into the FA. Restricted CIGS become
commonplace before daybreak as VSBY-restricting rains develop.
Further deterioration into the day tmrw is anticipated as widespread
Marginal restrictions become Instrument restrictions by/during
the daylight morning hours. At this writing, we kept thunder out
of the terminals, as the main chance resides just south of the
airport forecast radius.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ082-083-085>094.
MO...Flood Watch through late tonight for MOZ108>112-114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.

&&

DISCUSSION...DWS
AVIATION...DH
Hazardous weather outlook, Feb 15, 3:37 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
337 AM CST Sat Feb 15 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
337 AM CST Sat Feb 15 2025 /437 AM EST Sat Feb 15 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Considerable to potentially major flash flooding is expected today
into tonight across western Kentucky and southwest Indiana as
well as adjacent parts of southern Illinois and southeast
Missouri. Refer to the Flood Watch for more details.

A few strong to severe thunderstorms are possible late this
afternoon and tonight for locations near the Kentucky-Tennessee
border. Isolated damaging wind gusts and a brief tornado or two
are the main risks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snowfall with travel impacts is becoming increasingly
likely Tuesday afternoon through Wednesday morning.

Dangerous cold is forecast for much of next week. Morning wind
chill values will be near or below zero from Wednesday through
Friday.

Widespread river flooding will continue or is forecast to develop
long parts of the Ohio and Green Rivers for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding, heavy rainfall measurements, and any
damage reports from thunderstorms would be appreciated today and
tonight.

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pulaski

When
February 15, 5:00 AM CST to February 28, 11:59 PM CST
Where
Pulaski County, 1.68 mi ENE of Olmsted to 1.3 mi NE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.193, -89.054

Moderate flooding occurred on the Ohio River at the Olmsted Lock and Dam. Low-lying fields and woodlands in the flood plain were underwater, along with some river access roads. The river crested at 42.9 feet, just above the moderate flood stage of 42 feet. The flooding continued into early March.

Flood, Massac

When
February 16, 3:00 AM CST to February 28, 12:00 PM CST
Where
Massac County, 1.64 mi ESE of Brookport to 3.13 mi NW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.111, -88.603

Low-lying fields and woods in the flood plain near Paducah were underwater. Portions of Fort Massac State Park were flooded, closing some of the river access roads. The river crested at 43.2 feet at Paducah just above the moderate flood level of 43 feet.

Flood, Alexander

When
February 16, 7:00 PM CST to February 28, 11:59 PM CST
Where
Alexander County, 2.19 mi ESE of Cairo to 2.02 mi ENE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.985, -89.145

Minor flooding of low-lying fields and woodlands occurred around Cairo. The flooding continued into early March.

Flood, Pope

When
February 17, 1:45 AM CST to February 28, 7:15 PM CST
Where
Pope County, 0.12 mi W of Golconda to 2.46 mi WNW of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.370, -88.482

Minor flooding of low-lying areas and a few river access roads occurred near Golconda.

Flood, Pope

When
February 17, 2:00 AM CST to February 27, 4:30 PM CST
Where
Pope County, 3.45 mi SE of Bay City to 1.31 mi WSW of New Liberty
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.209, -88.463

Minor flooding of bottomland and surrounding low-lying areas occurred near the Smithland Lock and Dam.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233211, 1233207, 1233215, 1233170, 1233203.